Bipolar medications are notorious for interfering with your sex life.  Side effects are one way that they can interfere, but another way is that they can take away your sex drive entirely.

 

There are common side effects to many bipolar medications, such as nausea and vomiting, diarrhea and constipation, dry mouth, dizziness, and drowsiness.  These in themselves could interfere with just your normal functioning, and even affect your sexual desire.

 

However, there are other side effects that your doctor may not have told you about, and these are the sexual side effects of bipolar medications.  For example, one man's bipolar medication caused him to have an erection for so long that he was afraid that it wouldn't go away (true story)!

 

It is common for a man on bipolar medications to get an erection, yet not be able to ejaculate (i.e., finish having sex).  It is also common for a man on bipolar medications to be unable to get an erection at all.

 

Because women do not get erections, it is not as obvious when the side effects of their medications affect their ability to perform sexually, but it also happens to them.

 

In addition, for both men and women, bipolar medications can decrease sexual desire or eliminate it altogether.  The opposite can also be true.

 

There are some bipolar medications that can cause you to be hypersexual – to have an increased desire for sex.

 

Some men are able to perform perfectly well without their medications (i.e., before they take them).  In this case, a little "pre-planning" can solve the problem.

 

Although it may sound a little cold to "plan" to have sex, it is important to continue having healthy sexual relations and not let your medications interfere – so if nighttime medications are the problem, you can plan on having sex before you take them.

 

NOTE:  If you do this, however, you MUST remember to take your medication immediately after having sex.

 

If your bipolar medication does continue to be a problem for you, contact your doctor or psychiatrist to discuss the matter.  It is very important to be open and honest in your communication with him/her.